Alert archive / Florida / Flood Watches in 2021
Flood Watch 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flood watch at Jul 4, 2021, 1:43 PM CDT for 6 counties in Florida. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2021, 1:43 PM CDT (18:43 UTC)
- Expired
- Jul 5, 2021, 2:23 PM CDT
- In force
- 25 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WGUS62 KTAE 041843 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tallahassee FL 143 PM CDT Sun Jul 4 2021 .Heavy rain is forecast through Monday. This will come as a result of a very moist air mass and an upper disturbance interacting with a stalled cold front. This rain is unrelated to Tropical Storm Elsa. FLZ008-010-012>015-026-108-112-114-115-050245- /O.NEW.KTAE.FA.A.0001.210704T1843Z-210706T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Walton-Washington-Inland Bay-Calhoun-Inland Gulf-Inland Franklin-Liberty-South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- Including the cities of Callaway, Creels, Port Washington, Fort Gadsden, Pleasant Ridge, Apalachicola, Crystal Lake, Clarksville, Odena, Vicksburg, Eucheeanna, Hays Place, Lynn Haven, Wewahitchka, Santa Rosa Beach, Poplar Head, Bay City, Apalachicola Airport, Tilton, Overstreet, Econfina, Morgan Place, Five Points, Sweetwater, Frink, Dalkeith, Marysville, Turquoise Beach, Abe Springs, Southport, Saint Joe Beach, Chipley Municipal Airport, Sandestin, Blountstown, Honeyville, Freeport, Scotts Ferry, Youngstown, Howard Creek, Beacon Hill, Beverly, Bunker, Panama City, Oak Grove, High Bluff, Nixon, Orange Hill, Cairo, Bennett, Magnolia Beach, Buck Siding, White City, Port St. Joe, Durham, Portland, and Chipley 143 PM CDT Sun Jul 4 2021 /243 PM EDT Sun Jul 4 2021/ ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... The National Weather Service in Tallahassee has issued a * Flood Watch for portions of Big Bend Florida and Panhandle Florida, including the following areas, in Big Bend Florida, Coastal Bay, Coastal Franklin, Inland Franklin and Liberty. In Panhandle Florida, Calhoun, Central Walton, Coastal Gulf, Inland Bay, Inland Gulf, South Walton and Washington. * Through Monday evening. * Heavy rain has occurred in recent days over portions of the Florida Panhandle south of I-10, especially near the coast. From Sunday afternoon through Monday afternoon, additional rainfall of 2 to 4 inches is expected, with local amounts of 6 inches. Some of the heavier rain will come late tonight and Monday morning, but a downpour is possible at any time. These rainfall totals on top of water-logged soils could lead to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
2 follow-up statements
660 WGUS62 KTAE 050039 FFATAE Flood Watch National Weather Service Tallahassee FL 739 PM CDT Sun Jul 4 2021 FLZ008-010-012>015-026-108-112-114-115-060000- /O.CON.KTAE.FA.A.0001.000000T0000Z-210706T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Walton-Washington-Inland Bay-Calhoun-Inland Gulf-Inland Franklin-Liberty-South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- Including the cities of Callaway, Creels, Port Washington, Fort Gadsden, Pleasant Ridge, Apalachicola, Crystal Lake, Clarksville, Odena, Vicksburg, Eucheeanna, Hays Place, Lynn Haven, Wewahitchka, Santa Rosa Beach, Poplar Head, Bay City, Apalachicola Airport, Tilton, Overstreet, Econfina, Morgan Place, Five Points, Sweetwater, Frink, Dalkeith, Marysville, Turquoise Beach, Abe Springs, Southport, Saint Joe Beach, Chipley Municipal Airport, Sandestin, Blountstown, Honeyville, Freeport, Scotts Ferry, Youngstown, Howard Creek, Beacon Hill, Beverly, Bunker, Panama City, Oak Grove, High Bluff, Nixon, Orange Hill, Cairo, Bennett, Magnolia Beach, Buck Siding, White City, Port St. Joe, Durham, Portland, and Chipley 739 PM CDT Sun Jul 4 2021 /839 PM EDT Sun Jul 4 2021/ ...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING... The Flood Watch continues for * Portions of Big Bend Florida and Panhandle Florida, including the following areas, in Big Bend Florida, Coastal Bay, Coastal Franklin, Inland Franklin and Liberty. In Panhandle Florida, Calhoun, Central Walton, Coastal Gulf, Inland Bay, Inland Gulf, South Walton and Washington. * Through Monday evening. * Heavy rain has occurred in recent days over portions of the Florida Panhandle south of I-10, especially near the coast. Additional rainfall of 2 to 4 inches is expected, with local amounts of 6 inches. These rainfall totals on top of water-logged soils could lead to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
152 WGUS62 KTAE 051923 FFATAE Flood Watch National Weather Service Tallahassee FL 223 PM CDT Mon Jul 5 2021 FLZ008-010-012>015-026-108-112-114-115-052030- /O.CAN.KTAE.FA.A.0001.000000T0000Z-210706T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Walton-Washington-Inland Bay-Calhoun-Inland Gulf-Inland Franklin-Liberty-South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- Including the cities of Callaway, Creels, Port Washington, Fort Gadsden, Pleasant Ridge, Apalachicola, Crystal Lake, Clarksville, Odena, Vicksburg, Eucheeanna, Hays Place, Lynn Haven, Wewahitchka, Santa Rosa Beach, Poplar Head, Bay City, Apalachicola Airport, Tilton, Overstreet, Econfina, Morgan Place, Five Points, Sweetwater, Frink, Dalkeith, Marysville, Turquoise Beach, Abe Springs, Southport, Saint Joe Beach, Chipley Municipal Airport, Sandestin, Blountstown, Honeyville, Freeport, Scotts Ferry, Youngstown, Howard Creek, Beacon Hill, Beverly, Bunker, Panama City, Oak Grove, High Bluff, Nixon, Orange Hill, Cairo, Bennett, Magnolia Beach, Buck Siding, White City, Port St. Joe, Durham, Portland, and Chipley 223 PM CDT Mon Jul 5 2021 /323 PM EDT Mon Jul 5 2021/ ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of Big Bend Florida and Panhandle Florida, including the following areas, in Big Bend Florida, Coastal Bay, Coastal Franklin, Inland Franklin and Liberty. In Panhandle Florida, Calhoun, Central Walton, Coastal Gulf, Inland Bay, Inland Gulf, South Walton and Washington has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ EB
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flood watch went out at Jul 4, 12:44 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 4, 12:44 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
144 PM EDT Sun Jul 4 2021
.AVIATION...
[Through 18Z Monday]
The next 24 hours will feature two sloppy periods at the
terminals. The first will come this afternoon due to the more
routine process of thermal lift leading to afternoon showers and
thunderstorms. The air mass is driest at ABY, so confidence is
lowest there.
Along the coast at ECP, there may be very little break this
evening before a trough of low pressure slowly lifts north out of
the Gulf. This will bring a late evening through morning round of
rain and thunderstorms to the FL terminals, lifting north to the
AL/GA terminals later on Monday morning. Otherwise, some near-
sunrise low stratus is possible at inland terminals given the
moist low-level environment.
&&
.PREV DISCUSSION [1157 AM EDT]...
.NEAR TERM [Through Tonight]...
For the next 24 hours, heavy rainfall and flooding will the the main
concern, mainly over our Florida counties along and south of I-10,
with coastal counties being at most risk.
There is quite a north-south moisture gradient over the forecast
area this morning. Satellite-derived PW values range from barely 1"
north of Albany to a rich, juicy, tropical 2+" south of I-10.
Meanwhile, there is moderate westerly flow through the mid-upper
levels, running parallel to the gradient. Upwind, water vapor
imagery shows a slow-moving vort max now rounding into the base of
the eastern U.S. trough. It has helped to enhance offshore
convection this morning west of our waters.
The vort max is expected to slowly slide east today, slinging the
deeper moisture just a little further inland through tonight. An
associated surface pressure fall along the boundary will bring a
more southerly turn of surface winds from the Gulf into our coastal
counties. This should help a slow-moving east-west stripe of heavy
rainfall to develop later tonight, particularly along and south of
FL Highway 20. These areas have already seen heavy rain in recent
days, so it will not take as much rain as usual to get flooding.
Some but not all of our CAMS guidance is showing small pockets of
rainfall totaling 3-7 inches through Monday afternoon, with the 12
HRRR showing a locally heavier pocket over inland Bay/Calhoun
Counties.
Coastal Taylor and Dixie Counties got quite a few inches of rain
this morning prior to sunrise, so that area is also vulnerable.
Will hold off issuing a Flood Watch for now until the full suite of
12z guidance is available for consideration, especially given
important detail differences that remain. If a watch is eventually
issued, the targeted area of concern for the Florida panhandle is
basically coastal Walton, Bay, Gulf, Franklin, Liberty, and Calhoun
counties. The second targeted area of concern in the southeast big
bend for today includes Taylor, Dixie, and Lafayette counties.
.SHORT TERM [Monday Through Tuesday]...
A remnant stalled frontal boundary over the FL Panhandle and Big
Bend should dissipate on Monday. Scattered showers and
thunderstorms will be possible across the area on Monday, first
near the coast before spreading inland through the afternoon. A
moist airmass will remain overhead through the short term with
southwesterly winds Monday becoming southeasterly to easterly
Tuesday as Elsa enters the SE Gulf of Mexico. The aforementioned
dissipating boundary, moist airmass and very light steering flow
could lead to some isolated pockets of heavy rainfall and
flooding on Monday, particularly across the FL Panhandle and Big
Bend. Scattered to widespread showers and thunderstorms are
expected on Tuesday afternoon, not directly from Elsa but moreso
the increasing moisture over the region. While moisture increases
on Tuesday and therefore rain rates may remain high, increasing
easterly flow will help storm motion increase and mitigate the
flood threat on Tuesday. High temperatures are forecast in the 80s
with low temperatures in the low 70s.
.LONG TERM [Tuesday Night Through Sunday]...
The main feature of interest in the long term is Tropical Storm
Elsa. Elsa is forecast to continue to move northwestward by the
Greater Antilles and Cuba over the next couple of days before
emerging into the SE Gulf of Mexico on Monday. The forecast track
of Elsa has continued to slow a bit, with the timeline of a
potential landfall now in the Tuesday to Tuesday night timeframe
likely somewhere along the southern Nature Coast or Sun Coast.
While the latest forecast suggests a landfall location to our
southeast as a tropical storm, our local area will still likely
experience impacts from Elsa such as breezy winds, heavy rainfall,
rough marine and beach conditions, and potentially some storm
surge in Apalachee Bay. Impacts are most likely to begin by
Tuesday evening/Tuesday night, but could begin as early as daytime
Tuesday if Elsa's forecast track speeds up. Rainfall amounts of 2
to 4 inches with isolated higher totals will be possible with
Elsa, with the greatest chance for heavy rain across the SE Big
Bend. Forecast surge in Apalachee Bay will be highly sensitive to
any track and intensity changes with Elsa, so specific values are
still a bit difficult to pin down at this time.
Widespread showers and thunderstorms will be possible on Thursday
in the wake of Elsa as deep tropical moisture remains overhead.
Although the moist airmass remains through the rest of the long
term, a bit of ridging overhead will help lower the overall
coverage of storms to near seasonal through the weekend. High
temperatures are forecast in the 80s to near 90 with low
temperatures in the low to mid 70s.
.MARINE...
A cold front will stall out and weaken over the Panhandle today
and then dissipate on Monday. South of the front and until the
front dissipates, moderate to occasionally fresh west breezes will
prevail over the waters. Tropical Storm Elsa is forecast to move
northwest through the Straits of Florida and enter the southeast
Gulf on Monday night. Mariners should monitor the progress of
Elsa. At this time, tropical storm conditions could occur over the
northeast Gulf as early as Tuesday, but more likely Tuesday
night. The waters east of Apalachicola stand a higher chance of
tropical storm force winds than the waters west of Apalachicola.
.FIRE WEATHER...
There are minimal fire weather concerns expected for the next
several days with wet conditions in place.
.HYDROLOGY...
Widespread rainfall totals over the next couple of days will be
around 2 inches south of the Florida Border. However, some areas
in the FL Panhandle west of Tallahassee are forecast to get 3-5
inches of rain, BEFORE we get any of the rain from Elsa. Some of
the CAMs are showing that isolated amounts of 6-8 inches will be
possible. Therefore, the WPC has introduced a marginal risk for
excessive rainfall for today and tonight across our Florida
counties and a flood watch will be considered by later shifts.
Based on the forecast for Elsa, the system will be moving steadily
northward as it passes with most of its rainfall impacting the
eastern Florida Big Bend where we could easily see a couple of
inches of rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 72 85 71 86 72 / 40 60 30 70 50
Panama City 75 85 73 86 73 / 60 50 40 60 40
Dothan 72 85 70 86 70 / 20 60 20 70 30
Albany 73 87 72 86 72 / 20 50 20 70 30
Valdosta 72 85 69 86 71 / 30 60 20 80 50
Cross City 73 87 72 85 71 / 50 50 30 70 60
Apalachicola 75 83 74 84 75 / 60 40 40 50 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Monday night for Coastal Bay-
Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...Haner
MARINE...Merrifield
FIRE WEATHER...DVD
HYDROLOGY...WoolIn the hours before
Local storm report, Jul 4, 7:43 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 AM EDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM MARINE TSTM WIND 2 E INDIAN PASS 29.69N 85.23W
07/04/2021 M41 MPH GMZ750 FL MESONET
A TEMPEST WEATHER STATION NEAR INDIAN PASS ROAD MEASURED
A WIND GUST OF 41 MPH, OR 36 KNOTS.
&&
HANERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:12 PM CDT | Areal Flood Advisory | TAE | Bay | 3 hr |
| Jul 4, 5:35 AM CDT | Areal Flood Advisory | TAE | Dixie, Taylor | 3 hr |
| Jul 4, 7:49 AM CDT | Special Marine Warning | TAE | 26 min | |
| Jul 4, 8:03 AM CDT | Special Marine Warning | TAE | 27 min | |
| Jul 4, 8:15 AM CDT | Special Marine Warning | TAE | 60 min | |
| Jul 4, 2:46 PM CDT | Special Weather Statement | TAE | Jefferson | 44 min |
| Jul 4, 3:02 PM CDT | Areal Flood Advisory | TAE | Madison, Taylor | 3 hr |
| Jul 4, 3:07 PM CDT | Areal Flood Advisory | TAE | Gadsden, Leon | 3 hr |
| Jul 4, 3:25 PM CDT | Special Marine Warning | TAE | 95 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.